Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Jackson, KY

July 7, 2020Menifee County, Wolfe County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 7, 2020, 12:28 AM EDT for Menifee County, Wolfe County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 12:28 AM EDT (04:28 UTC)
Expired
Jul 7, 2020, 3:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Menifee County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WGUS53 KJKL 070428
FFWJKL
KYC165-237-070730-
/O.NEW.KJKL.FF.W.0019.200707T0428Z-200707T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1228 AM EDT Tue Jul 7 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southern Menifee County in east central Kentucky...
  Northwestern Wolfe County in southeastern Kentucky...

* Until 330 AM EDT.

* At 1227 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wellington, Campsites in the Indian Creek area of the Daniel Boone
  National Forrest, Fagan, Tabor, Stoll, Valeria, Red River Gorge,
  Mariba, Pomeroyton, Denniston and Gosneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3790 8349 3787 8351 3784 8348 3780 8349
      3779 8362 3781 8364 3782 8363 3783 8365
      3792 8372 3793 8346

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
2 follow-up statements
530 
WGUS73 KJKL 070602
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
202 AM EDT Tue Jul 7 2020

KYC165-237-070730-
/O.CON.KJKL.FF.W.0019.000000T0000Z-200707T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Menifee KY-Wolfe KY-
202 AM EDT Tue Jul 7 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
SOUTHERN MENIFEE AND NORTHWESTERN WOLFE COUNTIES...

At 200 AM EDT, Doppler radar indicated thunderstorms that produced 
heavy rain earlier tonight had dissipated across the warned area. 
However, runoff from the as much as 2 to 3 inches that fell is 
likely leading to flooding along creeks and streams at this time. 
High water should begin to recede around 3 AM EDT.  

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will likely experience flooding include...
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Fagan, Tabor, Stoll, Valeria, Red River Gorge,
Mariba, Pomeroyton, Denniston and Gosneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3790 8349 3787 8351 3784 8348 3780 8349
      3779 8362 3781 8364 3782 8363 3783 8365
      3792 8372 3793 8346

FLASH FLOOD...RADAR INDICATED

$$

JP
601 
WGUS73 KJKL 070725
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
325 AM EDT Tue Jul 7 2020

KYC165-237-070733-
/O.EXP.KJKL.FF.W.0019.000000T0000Z-200707T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Menifee KY-Wolfe KY-
325 AM EDT Tue Jul 7 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN MENIFEE AND NORTHWESTERN
WOLFE COUNTIES WILL EXPIRE AT 330 AM EDT...

High waster is receding and is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3790 8349 3787 8351 3784 8348 3780 8349
      3779 8362 3781 8364 3782 8363 3783 8365
      3792 8372 3793 8346

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:27 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 6, 10:27 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1027 PM EDT Mon Jul 6 2020

.UPDATE...
Issued at 1026 PM EDT MON JUL 6 2020

Showers and thunderstorms have moved through the western portion
of the area. A few of these storms were strong to severe at times,
with reports of trees down. Currently, there is still some
lingering development associated with outflows, so pops have not
been removed completely. However, this should subside as we head
further into the night. Temperatures have dropped where these
storms have moved through, with some areas already approaching
their forecast lows. Accordingly, freshened up the forecast to
incorporate the latest observations and trends.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 419 PM EDT MON JUL 6 2020

Isolated to scattered showers and thunderstorms have developed this
afternoon, with the largest cluster from Flemingsburg north to the
Ohio River and west along Interstate 75 south of Cincinnati. Another
broken line exists farther south, roughly along Hal Rogers Parkway.
Will continue to see storms this afternoon and early evening, prior
to the brunt of the activity winding down this evening as
instability wanes. The main threat from these storms will be brief
heavy downpours as the lack of shear/organization keep updrafts
from becoming particularly strong/tall as they slowly migrate
toward the northwest.

Areas that see rain this afternoon and locales in river valleys will
stand the best chance of seeing fog development tonight into Tuesday
morning. This will mix out by mid Tuesday morning as heating ensues
and cumulus clouds build with peak heating.

A weakness in the mid-upper level height fields will persist on
Tuesday across the Bluegrass through the Tennessee Valley. As this
feature slowly tracks eastward, scattered showers and thunderstorms
will once again be in the offing by early afternoon into the evening
as oppressive dewpoints stream into eastern Kentucky on the
northwestward side of the Bermuda ridge. Should once again see
precipitation taper off with sunset and local subsidence working in
Tuesday evening, setting the stage for fog into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 356 PM EDT MON JUL 6 2020

The summer time convective pattern will continue through the
entirety of the extended. High pressure should generally remain in
control for Wednesday and Thursday, but a stationary boundary will
start off parked south of the state, with a strong stationary low
located to our E, along the Mid-Atlantic border. With the same
general pattern/flow in place both days, temperatures will remain
fairly steady, topping out in the upper 80s to near 90 degrees each
day, and falling to the upper 60s to around 70 each night.
Furthermore, this regime will unfortunately not provide a break in
the humidity either. Warm air and humidity each day will keep the
air unstable enough to produce shower and thunderstorm chances once
the convective temperature is met. However, with no real driving
force, wind shear will remain weak at best, and so convection will
generally be pulsy, but could result in some locally heavy rain.
Shower and thunderstorm chances will then diminish when heading into
the overnight due to loss of the daytime heating and best
instability.

By Friday, a cold front will begin approaching the region from the
NW, and will cross through the state during the day Saturday. This
will bring our best chance for showers and thunderstorms both days,
with a diminishing trend once again expected during the overnight
hours. Instability looks very good during both days, as do the lapse
rates...so convection should not be a problem. However, winds will
be nearly unidirectional, so it will be hard to keep organization of
the storms.

Even after the frontal system moves through, there won't be much
relief behind it for Sunday or Monday. The upper level trough that
the system is associated with will remain in place and continue to
dig across the region through the day Monday. This will provide
enough lift for diurnally driven scattered showers and thunderstorms
both days. Temperatures will be a bit cooler, but only by about 5
degrees or so...as the NBM has much of eastern KY in the mid 80s for
highs Sunday, and low to mid 80s for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 1018 PM EDT MON JUL 6 2020

Scattered to numerous convection has moved west out of the area.
Most of this activity avoided a direct hit at the TAF sites;
however, given the cooler outflow effects, MVFR or worse fog will
set in once again across the area. Have used a combination of
persistence from the previous few nights, as well as incorporating
the latest conditions, with most TAF locations seeing visibility
restrictions between 08 and 12z. Fog will burn off by around 12z,
with scattered cumulus at around 5k feet agl developing once
again. Isolated to scattered convection will threaten in the
afternoon, but given the lower confidence on exact placement, will
leave out the mention in the TAFs for now. Winds will average
around 5 kts or less through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAS/GEOGERIAN
SHORT TERM...GUSEMAN
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 6, 4:10 AM EDT, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Mon Jul 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
410 AM EDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be capable of locally heavy rainfall and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible during the afternoon and evening
from Tuesday through Thursday. Thunderstorms will remain possible
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/KAS

In the hours before

Special weather statement, Jul 6, 8:45 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
845 PM EDT Mon Jul 6 2020

KYZ068-079-070115-
Rockcastle-Pulaski-
845 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST
CENTRAL ROCKCASTLE COUNTIES...

At 844 PM EDT, a strong thunderstorm was located over Quail, or near
Mount Vernon, moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bee Lick, Gum Sulphur, Bandy, Quail, Maretburg, Ottowa, Spiro, Wabp,
Willailla, Bromo, Indian Lakes Park, Level Green and Brodhead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 8455 3733 8451 3742 8447 3743 8447
      3744 8444 3731 8434 3726 8449 3734 8457
TIME...MOT...LOC 0044Z 132DEG 11KT 3733 8444

GEOGERIAN
Local storm report, Jul 6, 8:55 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NADA                    37.81N 83.72W
07/06/2020                   POWELL             KY   DEPT OF HIGHWAYS

            NUMEROUS TREES WERE BLOWN DOWN NEAR THE NADA
            COMMUNITY. THE NADA TUNNEL IS CURRENTLY
            BLOCKED BY FALLEN TREES.

&&

AR
Special weather statement, Jul 6, 8:59 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
859 PM EDT Mon Jul 6 2020

KYZ079-083-070130-
Wayne-Pulaski-
859 PM EDT Mon Jul 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 859 PM EDT, strong thunderstorms were clustered over Mill Springs,
or 7 miles north of Monticello, moving west at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Monticello, Naomi, Betsey, Parnell, Mill Springs, Steubenville and
Trimble.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3687 8505 3692 8496 3696 8494 3696 8492
      3695 8490 3700 8484 3705 8491 3707 8491
      3704 8470 3684 8473 3684 8506 3686 8506
TIME...MOT...LOC 0059Z 096DEG 22KT 3694 8481

AR
Local storm report, Jul 6, 11:08 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     BRODHEAD                37.40N 84.42W
07/06/2020                   ROCKCASTLE         KY   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN RICH FARM ROAD IN
            BRODHEAD.

0822 PM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
07/06/2020                   ROCKCASTLE         KY   LAW ENFORCEMENT

            NUMEROUS TREES WERE BLOWN DOWN IN AND AROUND
            MOUNT VERNON. A TREE WAS BLOWN DOWN AND ONTO
            A HOUSE ON LEAR LANE. A TREE WAS BLOWN DOWN
            AT FREEDOM SCHOOL ROAD AND CHRISTMAS TREE
            ROAD. TREES WERE BLOWN DOWN ON MAIN STREET
            AND BRUSHY RIDGE ROAD IN ORLANDO.

&&

AR
Special weather statement, Jul 6, 11:43 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1143 PM EDT Mon Jul 6 2020

KYZ106-108-111-112-070430-
Lee-Breathitt-Morgan-Wolfe-
1143 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT...EAST CENTRAL LEE AND CENTRAL WOLFE
COUNTIES...

At 1143 PM EDT, a strong thunderstorm was located over Taulbee, or
near Jackson, moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Simpson, Lower Gilmore, Rosefork, Keck, Burkhart, Lexie, Baptist,
Daysboro, Pence, Hollonville, Gilmore, Rock Lick, Vancleve, Lee City,
Moct, Trent, Hazel Green, Stillwater, Vortex and Wilhurst.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3770 8324 3768 8326 3767 8324 3764 8321
      3758 8335 3764 8362 3785 8341
TIME...MOT...LOC 0343Z 128DEG 11KT 3764 8334

GEOGERIAN
Local storm report, Jul 7, 12:01 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1201 AM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 WSW VIRDEN            37.88N 83.99W
07/06/2020                   POWELL             KY   911 CALL CENTER

            TREES DOWN AT 345 RED BIRD DR, CLAY CITY.
            KY.

&&

HAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:08 PM EDTSevere Thunderstorm WarningJKLRockcastle37 min
Jul 6, 8:16 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle29 min
Jul 6, 8:26 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle2 hr
Jul 6, 8:43 PM EDTSpecial Weather StatementJKLBath, Montgomery32 min
Jul 6, 8:45 PM EDTSpecial Weather StatementJKLRockcastle30 min
Jul 6, 8:59 PM EDTSpecial Weather StatementJKLRussell31 min
Jul 6, 9:08 PM EDTFlash Flood WarningJKLPulaski, Rockcastle102 min
Jul 6, 11:43 PM EDTSpecial Weather StatementJKLWolfe47 min
Jul 7, 12:09 AM EDTAreal Flood AdvisoryJKLBreathitt, Menifee, Wolfe2 hr
Jul 7, 12:40 AM EDTSpecial Weather StatementJKLMenifee35 min
Jul 7, 7:38 PM EDTSpecial Weather StatementJKLPike52 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.